Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Flagstaff, AZ

June 28, 2005Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 28, 2005, 12:48 PM MST for Coconino County, Navajo County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2005, 12:48 PM MST (19:48 UTC)
Expired
Jun 28, 2005, 1:19 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Cedar City radar (KICX), 197 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 281948
SVRFGZ
AZC005-017-282015-
/O.NEW.KFGZ.SV.W.0013.050628T1948Z-050628T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1248 PM MST TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  NORTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 115 PM MST

* AT 1246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 41 MILES NORTH OF KEAMS CANYON TO 19 MILES NORTHWEST
  OF KEAMS CANYON TO 25 MILES WEST OF KEAMS CANYON...AND MOVING
  NORTHEAST AT 55 MPH.

LAT...LON 3703 11043 3703 11120 3626 11158 3648 11081

$$
1 follow-up statement
000 
WWUS55 KFGZ 282019
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
117 PM MST TUE JUN 28 2005

AZC005-017-282027-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-050628T2015Z/
NAVAJO AZ-COCONINO AZ-
117 PM MST TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COCONINO AND
NORTHWESTERN NAVAJO COUNTIES EXPIRES AT 115 PM MST...

THE STORMS PROMPTING THE WARNING PASSED OUT OF THE STATE OF ARIZONA.
NO REPORTS SEVERE WINDS HAVE YET BEEN RECEIVED HOWEVER A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 3703 11043 3703 11120 3626 11158 3648 11081

$$

DJO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:07 PM MST, 41 minutes earlier.

Area forecast discussion, Jun 28, 12:07 PM MST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FLAGSTAFF
1207 PM MST TUE JUN 28 2005

.SYNOPSIS...LOW PRESSURE WILL MOVE THROUGH THE DESERT SOUTHWEST
TODAY BRINGING GUSTY SOUTHWEST WINDS...AND A CHANCE OF SHOWERS AND
THUNDERSTORMS. SOME STORMS MAY BE SEVERE IN NORTHERN PORTIONS OF THE
AREA. DRY AND WARM CONDITIONS ALONG WITH A BIT LESS WIND WILL RETURN
BY WEDNESDAY...AND REMAIN IN PLACE THE REST OF THE WEEK.

&&

.DISCUSSION...SEVERE THUNDERSTORM WATCH ISSUED FOR NORTHERN PORTIONS
OF COCONINO...NAVAJO...AND APACHE COUNTIES UNTIL 7 PM MST DUE TO
POTENTIAL FOR STRONG GUSTY WINDS DUE TO DRY SUBCLOUD ENVIRONMENT AND
STRONG DYNAMICAL FORCING. PRODUCTS UPDATED FOR THIS WATCH.

.PREVIOUS DISCUSSION...STRONG UPPER LOW FOR LATE JUNE CURRENTLY
LOCATED OVER EXTREME SOUTHERN NEVADA. BOUNDARY LAYER MOISTURE HAS
INCREASED SIGNIFICANTLY OVER THE PAST 24 HOURS OVER THE ENTIRE CWA
(KFGZ SOUNDING WENT FROM 0.09 TO 0.45 IN PRECIPITABLE WATER). MUCH
DRIER AIR IS LOCATED OVER MUCH OF MOHAVE COUNTY...MOVING EASTWARD
INTO WESTERN YAVAPAI COUNTY. THE UPPER TROUGH IS FORECAST TO LIFT
NORTHEASTWARD ACROSS NORTHWEST AND NORTH CENTRAL ARIZONA DURING THE
AFTERNOON. SYNOPTIC LIFT ASSOCIATED WITH THE TROUGH WILL MUCH OF THE
AREA TODAY...COMBINING WITH COOLING MID-LEVEL TEMPERATURES TO
INCREASE INSTABILITY. 0-6KM SHEAR ALSO FAVORABLE FOR SUSTAINED
CONVECTIVE UPDRAFTS. PREFER THE GFS HANDLING OF THE UPPER FEATURES
AND MOISTURE ACROSS OUR AREA. GFS MOVES THE DRIER AIR INTO THE
WESTERN HALF OF THE CWA...INCLUDING FLAGSTAFF BY 4-6 PM THIS
AFTERNOON...ENDING THE CONVECTIVE THREAT BY THAT TIME. FARTHER
EAST...MOISTURE WILL LINGER INTO THE LATE EVENING HOURS. WE
CURRENTLY HAVE 20-30 PERCENT POPS FROM THE MOGOLLON RIM NORTHWARD
FOR TODAY. THIS LOOKS GOOD CONSIDERING THE STORMS WILL BE MAINLY
HIGH-BASED AND LOW PRECIPITATION PRODUCERS. MAIN CONVECTIVE THREAT
TODAY IS WIND GUSTS 45-55 MPH AS 7H WINDS ARE FORECAST TO BE NEAR 35
KTS AND WILL COMBINE WITH EVAPORATIVELY COOLED DOWNDRAFT AIR. WILL
ALSO MONITOR MUCH OF NORTH CENTRAL AND NORTHEAST AZ FOR A POSSIBLE
WIND ADVISORY. FIRE WEATHER ALSO A CONCERN TODAY WITH THE STRONG
WINDS...DRYING CONDITIONS AND POSSIBLE LIGHTNING FOR THE WESTERN CWA
AND LCR VALLEY. RED FLAG WARNING ALREADY IN EFFECT FOR THESE AREAS.

HIGH PRESSURE WEDNESDAY THROUGH SUNDAY WILL BRING LIGHTER
WINDS...DRY CONDITIONS AND SLIGHTLY ABOVE AVERAGE TEMPS. A WEAK
TROUGH EARLY NEXT WEEK WILL BRING DRY AND BREEZY CONDITIONS BACK TO
NORTHERN ARIZONA.

&&

.AVIATION...FOR 18Z PACKAGE...AS A SHORTWAVE TROUGH MOVES EAST
ACROSS AZ TODAY...OCCASIONALLY GUSTY WINDS AND A CHANCE OF SHOWERS
AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN ARIZONA. CURRENT
PRECIP CHANCES LOOK TO BE GENERALLY IN THE 10-20 PERCENT RANGE...SO
LIKELIHOOD IS NOT HIGH GOING TO BE HIGH ENOUGH FOR TS INCLUSION IN
ALL TAF SITES AT THIS TIME. EXPECTING ANY CONVECTION TO DIMINISH
RAPIDLY AFT 02Z THIS EVENING. AVIATION SECTION NOT UPDATED FOR
AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING 11 AM TO 7 PM TODAY FOR AZ FIRE WEATHER ZONES
104>109-112>115-137-138-140.
SEVERE THUNDERSTORM WATCH UNTIL 7 PM TODAY FOR AZ ZONES
04>06-09-10-39-40.

&&

JJ/41/MS
Hazardous weather outlook, Jun 28, 12:06 PM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1206 PM MST TUE JUN 28 2005

AZZ004>018-037>040-290700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1206 PM MST TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN
COCONINO...NORTHERN APACHE AND NORTHERN NAVAJO COUNTIES UNTIL 7 PM
MST. SEE PRODUCT PHXSPSFGZ FOR DETAILS.

AN UNUSUALLY STRONG LOW PRESSURE TROUGH WILL MOVE NORTHEAST ACROSS
ARIZONA TODAY. THIS SYSTEM WILL PRODUCE STRONG GUSTY WINDS WITH LOW
RELATIVE HUMIDITIES OVER COCONINO COUNTY...YAVAPAI COUNTY AND THE
LITTLE COLORADO RIVER VALLEY. FOR THIS REASON A RED FLAG WARNING HAS
BEEN ISSUED FOR A PORTION OF NORTHERN ARIZONA UNTIL 7 PM MST TODAY, FOR
MORE DETAILS SEE (PHXRFWFGZ). IN ADDITION...THIS SYSTEM WILL PRODUCE
WIDELY SCATTERED HIGH BASED THUNDERSTORMS...MAINLY NORTH OF THE
MOGOLLON RIM. THE MAIN WEATHER THREAT FROM THE HIGH BASED
THUNDERSTORMS WILL BE ISOLATED STRONG MICROBURST WINDS WITH SOME
GUSTS APPROACHING 60 MPH. THE THREAT OF STORMS WILL CONTINUE UNTIL
MID AFTERNOON FROM FLAGSTAFF WESTWARD...BUT WILL PERSIST INTO THE
EARLY EVENING EAST OF FLAGSTAFF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 28, 12:02 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1202 PM MST TUE JUN 28 2005

AZZ004>006-009-010-039-040-290200-
BLACK MESA AREA-CHINLE VALLEY-GRAND CANYON COUNTRY-KAIBAB PLATEAU-
MARBLE AND GLEN CANYONS-NORTHEAST PLATEAU AND MESAS SOUTH OF 264-
NORTHEAST PLATEAUS AND MESAS 264 NORTH-
1202 PM MST TUE JUN 28 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM MST FOR NORTHERN
COCONINO...NORTHERN APACHE AND NORTHERN NAVAJO COUNTIES...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 7 PM MST FOR PORTIONS OF NORTHERN ARIZONA. THE WATCH AREA IS
LOCATED ALONG AND NORTH OF A LINE FROM GRAND CANYON VILLAGE...TO TUBA
CITY TO CHINLE. THIS INCLUDES THE LOCATIONS OF JACOB LAKE...PAGE...
KAYENTA AND KAIBITO. WIND GUSTS OVER 60 MPH WILL BE POSSIBLE WITH
THE STRONGEST STORMS.

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:51 PM MSTSevere Thunderstorm WarningFGZCoconino24 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.